Alabama, 2003

Lightning Strike in Alabama, August 27, 2003

August 27, 2003 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 27, 1:00 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED AUG 27 2003

LITTLE CHANGE EXPECTED IN CURRENT WEATHER PATTERN THROUGH FRIDAY AS
A HIGH PRESSURE RIDGE REMAINS OVER THE REGION. WE SHOULD SEE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MAINLY DURING THE
AFTERNOON AND EARLY EVENING. THE MODELS HAVE BEEN SUGGESTING SOME
CHANGE FOR THE WEEKEND WITH THE GULF OPENING UP AND MOISTURE
INCREASING. A TROPICAL WAVE IS FORECAST TO MOVE INTO THE EASTERN GULF
OF MEXICO THEN NORTH ACROSS THE SOUTHEAST U.S. BECAUSE OF THIS I HAVE
DECREASED WEEKEND HIGH TEMPERATURES JUST A BIT AND INCREASED THE
POPS.

.PRELIMINARY NUMBERS...
BHM 73 90 72 90 72 / 20 30 20 30
MGM 74 91 73 91 73 / 20 30 20 30

.BHM...NONE.
Hazardous weather outlook, Aug 27, 12:16 PM CST, 7 hours 2 minutes before
ALZ011>015-017>050-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 27, 3:59 PM CST, 3 hours 19 minutes before
ALZ014-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT WED AUG 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WINSTON COUNTY UNTIL 600 PM
CDT...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ARLEY...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ARLEY THROUGH 600 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3417 8734 3402 8734 3401 8712 3418 8712
Special weather statement, Aug 27, 4:02 PM CST, 3 hours 16 minutes before
ALZ019-272230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT WED AUG 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN COUNTY UNTIL 530 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OHATCHEE...MOVING NORTHEAST AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OHATCHEE AND NEW
LIBERTY THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3395 8564 3370 8597 3379 8607 3386 8604
          3394 8595 3397 8567
Special weather statement, Aug 27, 4:27 PM CST, 2 hours 51 minutes before
ALZ029-038-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT WED AUG 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR NORTHERN CHAMBERS AND
SOUTHERN RANDOLPH COUNTIES UNTIL 600 PM CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER STROUD...MOVING NORTHEAST AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROANOKE...FIVE POINTS
AND STROUD THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3314 8548 3296 8542 3303 8509 3324 8517
Special weather statement, Aug 27, 4:33 PM CST, 2 hours 45 minutes before
ALZ018-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CDT WED AUG 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR ETOWAH COUNTY UNTIL 600 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RAINBOW CITY...MOVING NORTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SOUTHSIDE...
GLENCOE...RAINBOW CITY...GADSDEN...WALNUT GROVE...RIDGEVILLE...REECE
CITY AND ATTALLA THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3393 8593 3390 8597 3385 8607 3392 8615
          3407 8631 3408 8598
Special weather statement, Aug 27, 6:37 PM CST, 41 minutes before
ALZ025-035-280100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CDT WED AUG 27 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON AND SHELBY COUNTIES
UNTIL 800 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY.

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM VANDIVER TO 5 MILES WEST OF MAPLESVILLE...
SHOWING LITTLE MOVEMENT.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
THORSBY...MAPLESVILLE...JEMISON...COLUMBIANA...CLANTON...CALERA...
VANDIVER AND CHELSEA THROUGH 800 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

LAT...LON 3274 8649 3271 8696 3285 8688 3306 8688
          3349 8664 3350 8641 3304 8655

The radar

The Birmingham radar (KBMX), 36 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chilton

When
August 27, 7:18 PM CST
Where
Chilton County, 4 mi SE of Clanton
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

The Enterprise Fire Department was dispatched to the 2000 block of CR 431 to investigate smoke in a house after it was apparently struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368449.